Utah, 2010Avalanche in Utah, January 24, 2010
January 24, 2010 · NWS SLC · 1 event in 1 county or zone
A skier was caught, carried, and killed by an avalanche in Hell's Canyon, in the |Snowbasin backcountry.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A skier was caught, carried, and killed by an avalanche in Hell's Canyon, in the |Snowbasin backcountry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 24, 10:22 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 24, 10:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1022 AM MST SUN JAN 24 2010
.SYNOPSIS...HIGH PRESSURE ALOFT ALONG THE WEST COAST WILL SLIDE
EAST INTO UTAH EARLY THIS WEEK. THE NEXT PACIFIC STORM SYSTEM
WILL WEAKEN CONSIDERABLY AS IT REACHES UTAH MIDWEEK.
&&
.DISCUSSION...THE LAST OF THE PRECIP ACROSS NRN UTAH THE WEEK-LONG
PRECIP EVENT SHOULD END LATER TODAY ACROSS THE NRN WASATCH/WRN
UINTA RANGES. SHALLOW AND MOIST UNSTABLE LAYER COMBINED WITH A
FAVORABLE NW FLOW DRIVING A WEAK OROGRAPHIC PRECIP EVENT THIS
MORNING. CONTINUED TOP DOWN WARMING/DRYING AHEAD OF THE
APPROACHING WEST COAST RIDGE SHOULD BRING AN END TO ACCUMULATING
SNOWS BY EARLY THIS EVENING. TEMPS WILL PLUNGE THIS EVENING UNDER
THIN HIGH CLOUDS AND A STABLE AIRMASS. INCREASING OPAQUE CLOUD
COVER SHOULD LEVEL MIN TEMPS OFF LATE TONIGHT...AND KEEP FOG
FORMATION TO A MINIMUM LATE TONIGHT/MONDAY MORNING.
PLENTY OF UPSTREAM MOISTURE WILL MOVE THROUGH THE INTERIOR WEST
POSITION MONDAY/TUESDAY. WEAKENING SHORTWAVES MOVING THROUGH THE
RIDGE COMBINED WITH THIS MOISTURE COULD GENERATE LIGHT
PRECIP...BUT THE AREAL COVERAGE OF ACCUMULATING SNOW LOOKS TO BE
MINIMAL AT BEST. CLOUD COVER WILL SERVE TO LEVEL OFF OVERNIGHT
MINS AND TO INHIBIT FOG FORMATION AGAIN MONDAY NIGHT/TUESDAY
MORNING.
THE MIDWEEK SPLITTING TROUGH REMAINS A TOUGH CALL AS TO HOW MUCH
AND WHERE THE BEST THREAT FOR PRECIP WILL EXIST WEDNESDAY/EARLY
THURSDAY. THE LATEST VERSIONS OF THE GFS/ECMWF HAVE NOT TAKEN THE
SRN PORTION OF THE SPLIT QUITE AS FAR SOUTH. SRN UTAH IS BACK IN
PLAY IN TERMS OF THE SRN MOUNTAINS RECEIVING SIGNIFICANT SNOWS
ONCE AGAIN. THE NRN HALF OF THE STATE STILL UNDER WEAK DYNAMIC
LIFT FROM THE NRN PORTION OF THE SPLIT...AND UNLIKELY TO SEE MUCH
IN THE WAY OF SIGNIFICANT SNOWFALL.
HIGH AMPLITUDE RIDGE ACROSS THE GREAT BASIN LATE IN THE WEEK SHOULD
KEEP CLOUDS WEST OF THE STATE...ALLOWING FOR FOG/HAZE FORMATION
AND VERY COLD TEMPS IN THE SNOW COVERED VALLEYS BY FRIDAY.
WILL BE ISSUING AN UPDATE SHORTLY TO END ALL REMAINING WARNINGS AND
TO ADJUST SOME MAX TEMPS DOWNWARD TODAY.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL ARE EXPECTED TO DISSIPATE
BETWEEN 19Z AND 21Z TODAY...WITH A 20 PERCENT CHANCE THAT CEILINGS
REMAIN INTACT THROUGH 22Z. MORE CLOUDS WILL MOVE INTO THE AREA
OVERNIGHT...WITH CEILINGS LIKELY TO DROP BELOW 7000FT AGL AGAIN
BETWEEN 11Z AND 14Z MONDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 AM SUNDAY FOR UTZ007-UTZ008-UTZ009.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 24, 5:05 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 AM MST SUN JAN 24 2010
UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
505 AM MST SUN JAN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS...LOCALLY HEAVY AT TIMES...WILL PERSIST ACROSS THE
NORTHERN MOUNTAINS BEFORE TAPERING OFF EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH PRESSURE WILL BUILD ACROSS THE REGION BEFORE THE NEXT
SPLITTING STORM SYSTEM IMPACTS THE AREA TUESDAY THROUGH WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Avalanche, Wasatch Mountains I-80 North
- When
- January 24, 1:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
Following several days of fresh snowfall, a skier triggered an avalanche just out-of-bounds of the Snowbasin resort, in the area known as Hell's Canyon. He was caught, carried, and partially buried by the avalanche. By the time other skiers and rescuers got to him, he had already passed away.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, January 24 to 26, 20101 death · $175,000 · 22 events
- Blizzard in North Dakota, January 24 to 25, 2010$20 million · 36 events
- High Surf in Florida, January 24 to 25, 20101 death · 1 injured · 1 event
- Flash Flooding in Virginia, January 24 to 25, 2010$1.4 million · 38 events
- Flash Flooding in North Carolina, January 24 to 25, 2010$227,000 · 13 events
- Tornado and Flash Flooding in Tennessee, January 24, 2010$250,000 · EF0 · 10 events
- Flash Flooding and Flooding in South Carolina, January 24 to 25, 2010$123,000 · 55 kt wind · 12 events
- Avalanche in Colorado, January 24, 2010$200,000 · 1 event
- Flash Flooding and Damaging Winds in South Carolina, January 24 to 25, 2010$88,000 · 55 kt wind · 14 events
- Flash Flood and Flooding in Kentucky, January 24 to 25, 2010$40,000 · 18 events
- Flash Flooding and Hail in Alabama, January 24, 2010$58,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Georgia, January 24 to 25, 2010$52,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210909.